Winter Storm, W Okanogan/C&w Chelan
- When
- January 31, 4:00 AM PST to 11:59 PM PST
- Where
- W Okanogan/C&w Chelan forecast zone
- Reported by
- TRAINED SPOTTER
A winter storm system moved through the east slopes of the Cascades and the Okanogan Valley during the day of the 31st and into the early morning hours of February 1st. For the valleys along the east slopes of the Cascades, at least 6 to 12 inches of new snow fell with this storm with the town of Mazama receiving 12 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A winter storm system moved through the east slopes of the Cascades and the Okanogan Valley during the day of the 31st and into the early morning hours of February 1st. For the valleys along the east slopes of the Cascades, at least 6 to 12 inches of new snow fell with this storm with the town of Mazama receiving 12 inches. The Okanogan Valley received 4 to 6 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 31, 2:45 AM PST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
245 AM PST TUE JAN 31 2006
.SYNOPSIS...ANOTHER PACIFIC STORM SYSTEM WILL ARRIVE LATER TODAY
AFFECTING THE AREA THROUGH WEDNESDAY. SIGNIFICANT SNOWS CAN BE
EXPECTED FOR THE MOUNTAINS AND SOME VALLEY LOCATIONS. THIS
UNSETTLED PATTERN WILL CONTINUE THROUGH THE UPCOMING WEEKEND.
&&
.DISCUSSION...
TODAY THROUGH WEDNESDAY...HERE WE GO AGAIN. ANOTHER PACIFIC STORM
SYSTEM WILL MOVE INTO THE AREA LATER TODAY. THIS WILL BRING ANOTHER
BATCH OF WINTER WEATHER TO THE CWA THROUGH WEDNESDAY. THIS SYSTEM
IS CURRENTLY OFF THE PACIFIC COAST. WATER VAPOR IMAGERY INDICATING A
VERY NICE PLUME OF MOISTURE ALONG THE SOUTH SIDE OF THE JET AND
ALONG 45N. AMSU SATELLITE DERIVED PW AMOUNTS RANGE IN THE 1.0 TO 1.5
INCH RANGE. BOTH THE GFS AND NAM MODELS HAVE INITIALIZED THIS PLUME
RATHER WELL IN THE 00 AND 06 UTC RUNS. THIS HELPS EXPLAIN THE
RATHER IMPRESSIVE QPF AMOUNTS BEING GENERATED BY THE MODELS FOR THIS
SYSTEM. GIVEN THE VERIFICATION OF MODEL FIELDS BY SATELLITE AND
COMPARATIVE ANALYSIS OF THE QPF AMOUNTS FROM YESTERDAYS
SYSTEM...WE REALLY HAVE NO REASON TO DISCOUNT THE CURRENT MODEL QPF
AMOUNTS. ALTHOUGH ADJUSTMENTS WILL NEED TO MADE FOR LOCAL AFFECTS.
THIS SYSTEM WILL PROGRESS THROUGH THE AREA SIMILAR TO YESTERDAYS
SYSTEM. WARM FRONTAL PRECIPITATION WILL BEGIN THIS AFTERNOON. THEN AN
TROWAL/OCCLUSION STRUCTURE MOVES THROUGH OVERNIGHT FOLLOWED BY A COLD
FRONTAL PASSAGE ON WEDNESDAY MORNING. THE SURFACE LOW WILL TRACK JUST
ALONG THE CANADIAN BORDER WITH A TIGHT SURFACE PRESSURE GRADIENT OVER
WASHINGTON AND NORTHERN IDAHO. THESE GRADIENTS ARE SIMILAR IN
ORIENTATION...BUT JUST A TAD HIGHER THAN YESTERDAYS SYSTEM. THIS
INDICATES THE HIGH LIKELIHOOD OF ANOTHER WIND ADVISORY EVENT FOR EAST
BASIN ZONES ON WEDNESDAY MORNING. HIGH WINDS ARE ALMOST A CERTAINTY
IN NORTHERN IDAHO AND NORTHEAST WASHINGTON MOUNTAINS...AS WELL AS THE
CASCADE CREST. WILL HOLD OFF ON A WIND ADVISORY FOR THE BASIN FOR
RIGHT NOW UNTIL WE CAN VERIFY WHERE THE SURFACE LOW WILL TRACK AS IT
MOVES ON THE COAST. NONETHELESS...WINDS WILL BE INCREASED IN THE
FORECAST TO ACCOUNT FOR THIS CURRENT LINE OF THINKING. SNOWFALL
AMOUNTS FOR THE VALLEYS WILL BE TRICKY. COLD AIR ADVECTION BEHIND
YESTERDAYS SYSTEM HAS COOLED THINGS OFF A BIT AND LOWERED SNOW
LEVELS. THE AMOUNT OF COOLING LATER TONIGHT AND THE UPPER LEVEL CLOUD
COVER MOVING IN WILL BE KEY AS TO WHERE SNOW LEVEL FINALLY END UP. AT
THIS POINT IT LOOKS LIKE ACCUMULATIONS ABOVE 1500 FEET WILL BE THE
SIGNIFICANT ALONG NORTHERN TIERS ZONES AND EAST CASCADE VALLEYS. THE
COLUMBIA BASIN AND POINTS SOUTH WILL SEE HIGH SNOW LEVELS YIELDING
RAIN/SNOW OR JUST RAIN. THE PREVIOUS SHIFT HOISTED WINTER STORM
WATCHES FOR NORTHERN TIER ZONES...EAST CASCADES AND EAST CASCADES
VALLEY ZONES. ALL OF THESE WATCHES WILL BE UPGRADED TO WINTER STORM
WARNINGS. TIMING AND AMOUNTS WILL VARY. IN GENERAL...THE WARNINGS
WILL COME INTO AFFECT AND END IN A WEST TO EAST FASHION AT THE SYSTEM
MOVES THROUGH. SEE THE LATEST WARNING PRODUCT OR ZONE FORECAST FOR
DETAILS ON AMOUNTS AND EXACT TIMING.
/LERICOS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A WESTERLY FLOW ALOFT
WILL PERSIST WITH AN EMBEDDED SHORT WAVE EXPECTED TO MOVE THROUGH
THE AREA ON THURSDAY. DOWNSLOPE FLOW OFF THE CASCADE MOUNTAINS
SHOULD LIMIT PRECIPITATION IN THE UPPER COLUMBIA BASIN...WITH THE
MAJORITY OF THE PRECIPITATION CONFINED TO THE NE WASHINGTON
MOUNTAINS AND ACROSS THE IDAHO PANDANDLE WHERE UPSLOPE FLOW CREATE
OROGRAPHIC LIFT.
FRIDAY THROUGH MONDAY...THE LAST OF A SERIES OF STRONG STORMS WILL
BEGIN TO MOVE INTO THE AREA FROM THE SOUTHWEST ON FRIDAY AND BRING
SNOW TO THE MOUNTAINS ON SATURDAY. PRECIPITATION SHOULD BE IN THE
FORM OF RAIN DURING THE DAY ACROSS VALLEY LOCATIONS. TROF MOVES
EAST OF US ON SUNDAY WHICH WILL ALLOW A SLOW IMPROVEMENT INTO MONDAY
WITH A RIDGE BUILDING IN FROM THE WEST. TEMPERATURES WILL REMAIN
ABOVE NORMAL FOR THIS TIME OF YEAR DURING THE ENTIRE EXTENDED
PERIOD.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE ACROSS THE VALLEY SECTIONS
AT LEAST INTO THIS AFTERNOON. MVFR CONDITIONS WILL BE LOCAL
INTO THIS MORNING FOR THE IDAHO PANHANDLE MOUNTAINS DUE TO
SNOW SHOWER ACTIVITY. ANOTHER STRONG STORM WILL BEGIN TO MOVE IN FROM
THE WEST ACROSS THE EAST CASCADES AROUND 20-23Z AND SPREAD IFR
CEILINGS AND VISIBILITIES WITH SNOW AND RAIN. POOR CONDITIONS WITH
MOUNTAIN OBSCURATIONS WILL MOVE EAST AND INTO THE IDAHO PANHANDLE BY
00-03Z TUESDAY EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 40 33 44 31 39 29 / 20 90 50 30 40 10
COEUR DALENE 40 32 44 28 39 29 / 20 100 60 50 60 20
PULLMAN 43 35 45 33 40 32 / 20 80 50 30 30 10
LEWISTON 49 39 50 36 48 35 / 10 70 50 20 30 10
COLVILLE 36 31 41 29 40 26 / 40 100 80 50 50 20
SANDPOINT 37 32 40 31 40 30 / 40 100 90 70 60 40
KELLOGG 38 33 40 32 42 31 / 30 100 80 70 60 40
MOSES LAKE 44 35 49 35 44 30 / 30 80 20 20 30 10
WENATCHEE 42 32 44 32 41 30 / 50 80 20 20 20 10
OMAK 37 32 41 30 39 27 / 50 100 40 20 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 6 PM TUESDAY TO 4 PM WEDNESDAY FOR
NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING FROM 4 PM TUESDAY TO 10 AM WEDNESDAY FOR
NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
WINTER STORM WARNING FROM 3 PM TUESDAY TO 4 AM WEDNESDAY FOR
WENATCHEE AREA...EAST SLOPES NORTHERN CASCADES...OKANOGAN
VALLEY...WATERVILLE PLATEAU.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
400 AM PST TUE JAN 31 2006
WAZ041>044-011200-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...WENATCHEE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE...WATERVILLE...MANSFIELD
400 AM PST TUE JAN 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO4
AM PST WEDNESDAY.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TODAY AND TONIGHT
ANOTHER WINTER STORM WILL AFFECT THE REGION LATE THIS AFTERNOON
THROUGH TONIGHT. SIGNIFICANT SNOWFALL AND STRONG WINDS ARE
POSSIBLE. PLEASE SEE THE LATEST WINTER STORM WATCH PRODUCT FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ037-038-011200-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM
400 AM PST TUE JAN 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO10
AM PST WEDNESDAY.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TODAY AND TONIGHT
ANOTHER WINTER STORM WILL AFFECT THE REGION LATE THIS AFTERNOON
THROUGH WEDNESDAY MORNING. SIGNIFICANT SNOWFALL AND STRONG WINDS ARE
POSSIBLE. PLEASE SEE THE LATEST WINTER STORM WATCH PRODUCT FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-011200-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN
400 AM PST TUE JAN 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
PST WEDNESDAY.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE AND TWO...TODAY THROUGH WEDNESDAY
ANOTHER WINTER STORM WILL AFFECT THE REGION LATE THIS AFTERNOON
THROUGH WEDNESDAY. SIGNIFICANT SNOWFALL AND STRONG WINDS ARE
POSSIBLE. PLEASE SEE THE LATEST WINTER STORM WATCH PRODUCT FOR
DETAILS.
.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487645, 5487646.